Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 7, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 14, 2019, 6:11 PM EDT for Clinton County, Eaton County, Ingham County, Michigan. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2019, 6:11 PM EDT (22:11 UTC)
- Expired
- Mar 14, 2019, 6:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clinton County, MI, Eaton County, MI, Ingham County, MI
The radar
The Detroit radar (KDTX), 86 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 6:15 PM EDT | HAIL 0.88 | Dimondale, MI | RELAYED BY WLNS. |
| Mar 14, 6:25 PM EDT | HAIL 0.25 | 2 N Lansing, MI | REPORTED AT LANSING COMMUNITY COLLEGE, LANSING MI. |
| Mar 14, 6:30 PM EDT | HAIL 1 | 1 Nnw Haslett, MI | |
| Mar 14, 6:32 PM EDT | HAIL 0.25 | 1 E East Lansing, MI | NEAR HAGADORN RD AND GRAND RIVER AVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 6:08 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
065 WUUS53 KGRR 142211 SVRGRR MIC037-045-065-142245- /O.NEW.KGRR.SV.W.0007.190314T2211Z-190314T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 611 PM EDT THU MAR 14 2019 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Northwestern Ingham County in south central Michigan... Southeastern Clinton County in south central Michigan... Northeastern Eaton County in south central Michigan... * Until 645 PM EDT. * At 611 PM EDT, a severe thunderstorm was located near Potterville, or 6 miles southwest of Waverly, moving northeast at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Lansing... Waverly... Haslett... East Lansing... Potterville... Edgemont Park... Dewitt... Dimondale... Okemos... Bath... Holt... PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. && LAT...LON 4263 8436 4254 8474 4268 8478 4298 8437 TIME...MOT...LOC 2211Z 235DEG 44KT 4267 8469 TORNADO...POSSIBLE HAIL...0.75IN WIND...60MPH $$ CAS
2 follow-up statements
692 WWUS53 KGRR 142227 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 627 PM EDT THU MAR 14 2019 MIC037-045-065-142245- /O.CON.KGRR.SV.W.0007.000000T0000Z-190314T2245Z/ Ingham MI-Clinton MI-Eaton MI- 627 PM EDT THU MAR 14 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR NORTHWESTERN INGHAM...SOUTHEASTERN CLINTON AND NORTHEASTERN EATON COUNTIES... At 627 PM EDT, a severe thunderstorm was located near East Lansing, or near Haslett, moving northeast at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Lansing... Waverly... Haslett... East Lansing... Potterville... Edgemont Park... Dewitt... Dimondale... Okemos... Bath... Holt... PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. && LAT...LON 4263 8436 4254 8474 4268 8478 4298 8437 TIME...MOT...LOC 2227Z 235DEG 44KT 4278 8447 TORNADO...POSSIBLE HAIL...0.75IN WIND...60MPH $$ 04
835
WWUS53 KGRR 142249
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
649 PM EDT THU MAR 14 2019
MIC037-045-065-142258-
/O.EXP.KGRR.SV.W.0007.000000T0000Z-190314T2245Z/
Ingham MI-Clinton MI-Eaton MI-
649 PM EDT THU MAR 14 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN INGHAM...
SOUTHEASTERN CLINTON AND NORTHEASTERN EATON COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Michigan.
LAT...LON 4263 8436 4254 8474 4268 8478 4298 8437
TIME...MOT...LOC 2248Z 235DEG 44KT 4292 8420
$$
DUKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:18 PM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, Mar 14, 3:18 PM EDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 318 PM EDT Thu Mar 14 2019 LATEST UPDATE... Synopsis/Discussion .SYNOPSIS... Issued at 304 PM EDT Thu Mar 14 2019 - Next few hours will be the window for severe weather - Snow showers arrive Friday - Seasonal temperatures for much of the period && .DISCUSSION...(This evening through next Thursday) Issued at 304 PM EDT Thu Mar 14 2019 The combination of favorable 0 to 3 km CAPE along 0 to 1 km helicity and very low lcl's support an increased risk for severe weather. Water vapor imagery shows a decent vort lobe pivoting thru IL as well. The storms upstream have not shown stronger organization yet, but will need to monitor trends very closely. The storms should be pulling east of Lansing 7 to 8 pm. Gusty winds still a risk around any storms and also behind the passage of the wave. Gusts to 45 mph still possible so no change to the advisory headline. Colder air moves in from the west tonight through Friday. We will still see considerable snow melt. This combined with storm total rainfalls of mostly a half inch to an inch could still allow for flooding across the watch area. We will keep it going for now. With temperatures going below freezing Friday night some icy spots look possible on the roadways. A low risk for impacts at this time. The rest period looks rather quiet as more of a zonal flow develops. Fairly close to seasonable temperatures are expected. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 121 PM EDT Thu Mar 14 2019 Multiple rounds of thunderstorms are expected through about 00z. Impacts will accompany these storms to aviators will need to monitor the latest. Without the storms the winds will be gusting over 25 knots at times with 40 knots possible. The winds will be shifting as well especially around any storms. MVFR ceilings look likely tonight with some light rain. There is a risk for IFR. As the colder air moves in from the west...a transition to snow is forecasted for Friday morning. && .HYDROLOGY... Issued at 126 PM EDT Thu Mar 14 2019 A general one third inch of rain fell across West Michigan since Wednesday morning. The heaviest rain fell along and west of Grand Rapids with isolated amounts between one half and three quarters of an inch. Lesser amounts...around one tenth of an inch...were reported along and east of US Highway 127. Temperatures remained well above freezing overnight across the region...which continued the melting of any remaining snow pack. Runoff from rainfall and snowmelt will continue to move through the river systems into next week. An additional one quarter to one half inch of rain is expected through Friday morning. The convective nature of precipitation today will result in more localized heavy rainfall. Significant rises are expected on most of the mainstem rivers across West Michigan. The Chippewa at Mount Pleasant...Maple at Maple Rapids...Rogue at Rockford...Muskegon at Newaygo and Bridgeton...and the Grand at Comstock Park and Robinson Township may rise above flood stage with minor flooding possible. Other forecast points are currently expected to remain below flood stage. The mild temperatures and rainfall have resulted in significant breakup of ice in area rivers. While the overall threat of ice jam development has decreased the threat is greatest for locations across Central Michigan in the White and Muskegon Chippewa basins. People with interests along rivers in Central Michigan should continue to be alert for rapid changes in river levels. && .GRR WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 11 PM EDT this evening for MIZ037-043>046- 050>052-056>059-064>067-071>074. Flood Watch through Friday evening for MIZ037>040-043>046- 050>052. && SYNOPSIS...MJS DISCUSSION...MJS AVIATION...MJS HYDROLOGY...MWS
Hazardous weather outlook, Mar 14, 2:00 PM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 200 PM EDT Thu Mar 14 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 200 PM EDT Thu Mar 14 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Several rounds of showers and embedded thunderstorms are expected today. Some of the storms could be severe with damaging winds and large hail possible. Isolated tornadoes could occur. Even without the storms some winds gusts in the 45 to 55 mph range are possible into this evening. Water levels will be rising on area streams and rivers. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Recent rainfall and snow melt will lead to river rises across the area into the weekend. People living along streams and rivers can expect rises over the course of the next week. The biggest rises will likely occur north of I-96 where more snowmelt will take place. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. BORCHARDT MJS
In the hours before
Local storm report, Mar 14, 5:35 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
535 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 1 NNE SCHOOLCRAFT 42.13N 85.63W
03/14/2019 KALAMAZOO MI AMATEUR RADIO
TEN INCH DIAMETER TREE BLOCKING S 14TH
STREET IN SCHOOLCRAFT.
&&Special weather statement, Mar 14, 5:37 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
537 PM EDT THU MAR 14 2019
MIZ058-065-066-073-142230-
Ionia MI-Calhoun MI-Eaton MI-Barry MI-
537 PM EDT THU MAR 14 2019
...SIGNIFICANT WEATHER ADVISORY...
At 537 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Freeport to near Battle Creek. Movement
was east at 45 mph.
Wind gusts around 50 mph with downed tree limbs will be possible with
these storms.
Locations impacted include...
Lansing... Charlotte... Hastings...
Marshall... Eaton Rapids... Portland...
Waverly... Grand Ledge... Battle Creek...
Potterville... Lake Odessa... Nashville...
Bellevue... Freeport... Brownlee Park...
Level Park-Oak Park... Edgemont Park... Assyria...
Kalamo... Olivet...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4255 8527 4276 8532 4293 8484 4277 8484
4277 8460 4242 8460 4242 8472 4232 8472
4224 8530
TIME...MOT...LOC 2137Z 251DEG 40KT 4275 8527 4227 8522
CASLocal storm report, Mar 14, 5:38 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
538 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND GST 3 NE PORTAGE 42.23N 85.55W
03/14/2019 M48 MPH KALAMAZOO MI ASOS
ASOS STATION AZO, KZOO/BATTLE CREEK INTL
AIRPORT.
&&Local storm report, Mar 14, 5:53 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
553 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND GST 1 SSW SPRINGFIELD 42.31N 85.25W
03/14/2019 M56 MPH CALHOUN MI ASOS
ASOS STATION BTL, W K KELLOGG AIRPORT.
&&Local storm report, Mar 14, 5:56 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
556 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 3 SW BEDFORD 42.37N 85.27W
03/14/2019 M0.25 INCH CALHOUN MI PUBLIC
&&Local storm report, Mar 14, 5:59 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
559 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HEAVY RAIN 4 NW MONTAGUE 43.46N 86.42W
03/14/2019 M1.29 INCH MUSKEGON MI CO-OP OBSERVER
STANDING WATER IN YARDS.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 9:48 AM EDT | Wind Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 14 more | 13 hr |
| Mar 14, 2:01 PM EDT | Special Weather Statement | GRR | Barry, Kalamazoo | 29 min |
| Mar 14, 4:16 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 44 min |
| Mar 14, 4:44 PM EDT | Special Weather Statement | GRR | Kent | 46 min |
| Mar 14, 4:53 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 25 min |
| Mar 14, 5:08 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 37 min |
| Mar 14, 5:17 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent | 28 min |
| Mar 14, 5:37 PM EDT | Special Weather Statement | GRR | Eaton | 53 min |
| Mar 14, 5:50 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 40 min |
| Mar 14, 6:12 PM EDT | Areal Flood Warning | GRR | Clare, Gratiot, Isabella, Lake, Mason, Mecosta and 5 more | 20 hr |
| Mar 14, 6:36 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 39 min |
| Mar 14, 7:05 PM EDT | River Flood Warning | GRR | Gratiot | 21 hr |
| Mar 14, 7:10 PM EDT | Tornado Warning | GRR | Jackson | 20 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.